Social media has become a popular place to discuss the ingredients investigators believe are responsible for many vaping illnesses.
According to the Centers for Disease Control and Prevention, online tutorials described this compound as an oil called Vitamin E acetate that could be used to dilute counterfeit THC vapes.
EVALI or e-cigarette and vaping products use associated lung injury has now sickened at least 2,506 people in the United States and killed 54.
A CDC analysis showed that the outbreak began suddenly, suggesting that people changed their vaping habits around this time. Research showed that ER visits due to vaping issues increased sharply in June and peaked in September. The number of cases is declining, even though doctors continue to report them.
On Friday, the CDC released its analysis along with three reports describing ongoing investigations into EVALI.
Most patients report using THC-containing vaping products, which is the psychoactive component in marijuana, purchased from the street or friends.
A growing body of evidence suggests that vitamin E oil is a possible culprit for making people sick.
On a conference call with journalists, Dr. Anne Schuchat said, “We’re confident that vitamin E acetate has a strong link to the EVALI epidemic.” The CDC analyzed lung fluid samples from 51 EVALI cases; 48 of them contained vitamin E acetate. The 99 pieces of lung fluid taken from healthy people did not contain vitamin E.
Vitamin E acetate is thick, dense, and goopy. Officials believe it was used to dilute THC-based products.
Investigators have some theories about how vitamin E acetate could harm the lungs. Schuchat stated that oil particles could disrupt the coating of the lungs necessary for normal breathing. When vitamin E acetate reaches a high temperature, a by-product known as ketene is created, which could irritate the lungs.
Schuchat added that the findings “do not mean that there are no other substances in electronic cigarettes and vaping products which have caused or are capable to cause lung injury.” We know that a small but persistent proportion of EVALI patients do not report using vaping products containing THC.
Schuchat told reporters that it appeared that no one dealer or vape manufacturer was responsible for all the bootleg products. However, online tutorials that encouraged the addition of Vitamin E acetate to DIY vape products may have played a role.
Schuchat stated, “I believe social media factors likely played a part.”
The Food and Drug Administration and Drug Enforcement Administration also announced Friday the seizure of 44 websites that advertised the sale of illegal THC vapes. These websites were found as part of the “Operation Vapor Lock,” which included interviews with EVALI patient and their families.
There is no conclusive link between the products on these websites and EVALI diseases. Some websites appear to be fraudulent sites that take payments but never deliver the products.
Dr. Stephen Hahn wrote, “It’s a federal offense to advertise the sale online of illicit THC cartridges,” on the website. By seizing these sites today, we can focus on other sources of illegal and dangerous vaping products.
Lung disease complications
The CDC also examined EVALI patients who were discharged but later re-admitted due to complications. These patients are usually older than 50 and have chronic illnesses such as diabetes, heart disease, and sleep apnea.
The doctors are advised to contact patients 48 hours after they leave the hospital.
In a press release, CDC Director Robert Redfield stated that physicians and clinical providers must work with EVALI-positive patients in order to ensure follow-up care within two days. “This timely medical attention and mmonitoringcan save lives.”
Vapers are encouraged to be aware of the symptoms associated with EVALI: extreme fatigue and weight loss, difficulty breathing, nausea, vomiting, diarrhea, and cough.